North Dakota, 2007

High Wind in North Dakota, July 10, 2007

July 10, 2007 · NWS FGF · 6 events in 6 counties and zones

A high wind event occurred across portions of eastern North Dakota and northwest Minnesota in the early morning hours of the 10th. Several things came together to cause this event.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A high wind event occurred across portions of eastern North Dakota and northwest Minnesota in the early morning hours of the 10th. Several things came together to cause this event. First, a strengthening upper level jet moved into the area along with sinking motion in the low to mid layers of the atmosphere. A morning upper air sounding from Aberdeen, South Dakota, showed nearly unidirectional winds from the surface to the jet level. Also at the surface, an area of low pressure located near Cooperstown (ND) in the early morning hours strengthened as it moved toward Baudette (MN) around sunrise. Some decaying weak showers could also have helped mix some of the stronger winds down to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 9, 8:36 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 9, 8:36 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
936 PM CDT MON JUL 9 2007

.UPDATE...
STRONG AXIS OF DEEP MOISTURE CONVERGENCE ALONG FRONTAL BOUNDARY
OVER CENTRAL NORTH DAKOTA WILL CONTINUE TO MOVE EASTWARD
THROUGHOUT THE NIGHT. MAIN THREAT FOR SEVERE STORMS IS STRONG
WINDS...HOWEVER PENNY SIZED HAIL REPORTED AROUND 9 PM IN BENSON
COUNTY...SO MARGINAL HAIL WILL CONTINUE TO BE A THREAT THROUGHOUT
THE EVENING.

UPDATED GRIDS/ZONES TO INCREASE POPS ACROSS WESTERN PORTION OF CWA...
AND ADJUST 06Z TO 12Z POPS TO ADJUST FOR CURRENT MOVEMENT/ORIENTATION
OF FRONTAL BOUNDARY.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT MON JUL 9 2007/

LONG TERM (FRI-MON)...ALL MODELS IN GOOD AGREEMENT WITH HIGH
AMPLITUDE W RIDGE/E TROUGH PATTERN ACROSS CONUS/CANADA. DETAILS
STILL A BIT UNCERTAIN WITH INDIVIDUAL WAVES IN NW FLOW ALOFT. SFC
HIGH PRESSURE SHOULD KEEP THE WX MOSTLY DRY FRI-SUN.
HOWEVER...LOOKING AT THE GFS/CANADIAN/ECMWF...A SIGNAL EXISTS FOR
PRECIP CHANCES FRI NIGHT ACROSS NW MN. MODELS THEN SHOW A STRONGER
WAVE TO BRIEFLY LOWER HEIGHTS ACROSS W CANADA AND AFFECT THE FA LATE
SUN INTO MON (ADDED POPS FOR THIS TIME FRAME). TEMPERATURES NEAR TO
SLIGHTLY BELOW NORMAL.

AVIATION...MVFR CEILINGS/VSBY POSSIBLE TONIGHT WITH THUNDERSTORMS.
THIS ACTIVITY LOOKS TO AFFECT GFK/FAR THIS EVENING AND MOVE INTO BJI
AROUND MIDNIGHT. GUSTY WINDS POSSIBLE NEAR STRONGER STORMS. WINDS
WILL SHIFT TO THE NW AFTER THE STORMS AND BECOME GUSTY TUE MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE WEATHER WATCH 502 IN EFFECT FOR PARTS OF CENTRAL AND EAST
CENTRAL NORTH DAKOTA UNTIL 0600Z. MN...NONE. &&

SPEICHER
Hazardous weather outlook, Jul 9, 4:48 AM CST, 20 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
548 AM CDT MON JUL 9 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
548 AM CDT MON JUL 9 2007

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT IN NORTHEAST
NORTH DAKOTA AND NORTHWEST MINNESOTA

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL CAUSE THUNDERSTORMS TO DEVELOP AND MOVE
THROUGH THE AREA TONIGHT. THERE IS A CHANCE FOR SEVERE STORMS
CONTAINING LARGE HAIL...DAMAGING WIND AND HEAVY RAIN. THE BEST
CHANCE FOR SEVERE WEATHER IS IN NORTHEAST NORTH DAKOTA AND
NORTHWEST MINNESOTA ALONG AND NORTH OF HIGHWAY 2 FROM 7 PM UNTIL 1
AM. STRONG WESTERLY WINDS WILL ALSO INCREASE LATE TONIGHT...AND
GUST UP TO 35 MPH BY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG NORTHWEST WINDS WILL BLOW BEHIND THE COLD FRONT ON
TUESDAY...AND GUST UP TO 45 MPH. THERE WILL BE A CHANCE FOR
LINGERING THUNDERSTORMS ON TUESDAY...MAINLY DURING THE MORNING.
MUCH COLDER WEATHER WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

DK

In the hours before

Local storm report, Jul 9, 8:47 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
947 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             5 S PLEASANT LAKE       48.29N 99.80W
07/09/2007  E0.75 INCH       BENSON             ND   PUBLIC

&&

GGUST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Ransom

When
July 10, 12:49 AM CST
Where
Ransom forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

The wind gust was measured by a RAWS mesonet site in the Sheyenne National Grasslands (about 5 NNW of McLeod).

High Wind, Ramsey

When
July 10, 1:55 AM CST
Where
Ramsey forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

The wind gust was measured by an AWOS sensor at the Devils Lake airport. Trees were also blown down in the city of Devils Lake. One large tree fell down and blocked a city street.

High Wind, Benson

When
July 10, 2:25 AM CST
Where
Benson forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

High Wind, Nelson

When
July 10, 2:30 AM CST
Where
Nelson forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

High Wind, Eddy

When
July 10, 2:40 AM CST
Where
Eddy forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

The wind gust was measured by a NDAWN mesonet sensor located 10 miles north of McHenry.

High Wind, Cass

When
July 10, 4:20 AM CST to 4:35 AM CST
Where
Cass forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

The wind gust was measured by the ASOS at Hector International Airport in Fargo. Many trees and tree branches were blown down in the Fargo/Moorhead area, causing power outages for about 6000 customers. The town of Arthur, northwest of Fargo, also reported trees and large branches down.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43823, 43822, 43830, 43831, 43824, 43829.